Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 33, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 27, 2024, 2:03 PM EDT for Grand Traverse County, Wexford County, Michigan. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2024, 2:03 PM EDT (18:03 UTC)
- Expired
- Aug 27, 2024, 3:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grand Traverse County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 2:39 PM EDT | TSTM WND DMG | 5 Wsw Cadillac, MI | HWY 55 closed briefly due to large trees down over roadways. |
| Aug 27, 2:40 PM EDT | TSTM WND DMG | 2 Ssw Cadillac, MI | HWY 115 closed due to large trees over road. Widespread tree damage throughout Wexford county. |
| Aug 27, 2:41 PM EDT | TSTM WND DMG | 1 Ne Cadillac, MI | Half a tree down on a house. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 1:48 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
303
WUUS53 KAPX 271803
SVRAPX
MIC055-165-271900-
/O.NEW.KAPX.SV.W.0033.240827T1803Z-240827T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
203 PM EDT Tue Aug 27 2024
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Wexford County in northern Michigan...
Grand Traverse County in northern Michigan...
* Until 300 PM EDT.
* At 203 PM EDT, severe thunderstorms were located along a line
extending from Platte Township to near Copemish to 6 miles
southwest of Dublin, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Karlin around 210 PM EDT.
Sherman, Buckley, Mesick, Harrietta, Hoxeyville, Yuma, Interlochen
State Park, and Interlochen around 215 PM EDT.
Traverse City, Grawn, and Hannah around 220 PM EDT.
Kingsley, Boon, Meauwataka, and Traverse City State Park around
225 PM EDT.
Spider Lake around 230 PM EDT.
Cadillac, Manton, Mitchell State Park, and Williamsburg around 235
PM EDT.
Fife Lake around 240 PM EDT.
Other locations impacted by these severe thunderstorms include Bates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 8582 4477 8582 4477 8564 4480 8563
4480 8558 4485 8555 4487 8558 4487 8553
4490 8553 4490 8556 4497 8552 4499 8548
4486 8550 4480 8556 4481 8548 4489 8542
4488 8538 4483 8538 4481 8533 4417 8534
TIME...MOT...LOC 1803Z 269DEG 41KT 4473 8603 4446 8600 4413 8603
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SJC3 follow-up statements
350
WWUS53 KAPX 271823
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
223 PM EDT Tue Aug 27 2024
MIC055-165-271900-
/O.CON.KAPX.SV.W.0033.000000T0000Z-240827T1900Z/
Wexford MI-Grand Traverse MI-
223 PM EDT Tue Aug 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR WEXFORD AND GRAND TRAVERSE COUNTIES...
At 222 PM EDT, severe thunderstorms were located along a line
extending from near Traverse City to near Buckley to near Hoxeyville,
moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Traverse City, Cadillac, Kingsley, Manton, Spider Lake,
Meauwataka, Mitchell State Park, and Traverse City State Park
around 230 PM EDT.
Fife Lake and Williamsburg around 235 PM EDT.
Other locations impacted by these severe thunderstorms include Bates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 8582 4477 8582 4477 8564 4480 8563
4480 8558 4485 8555 4487 8558 4487 8553
4490 8553 4490 8556 4497 8552 4499 8548
4486 8550 4480 8556 4481 8548 4489 8542
4488 8538 4483 8538 4481 8533 4417 8534
TIME...MOT...LOC 1822Z 270DEG 46KT 4473 8567 4446 8564 4413 8567
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SJC206
WWUS53 KAPX 271846
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
246 PM EDT Tue Aug 27 2024
MIC055-165-271900-
/O.CON.KAPX.SV.W.0033.000000T0000Z-240827T1900Z/
Wexford MI-Grand Traverse MI-
246 PM EDT Tue Aug 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN WEXFORD AND GRAND TRAVERSE COUNTIES...
At 245 PM EDT, severe thunderstorms were located along a line
extending from near Barker Creek to near Morey to near Lucas, moving
east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northeastern Wexford and Grand Traverse Counties, including the
following locations... Bates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4425 8534 4439 8551 4472 8569 4477 8565
4477 8564 4480 8563 4481 8548 4489 8542
4488 8538 4483 8538 4481 8533
TIME...MOT...LOC 1845Z 269DEG 41KT 4473 8531 4446 8528 4413 8531
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SJC518
WWUS53 KAPX 271857
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
257 PM EDT Tue Aug 27 2024
MIC055-165-271907-
/O.EXP.KAPX.SV.W.0033.000000T0000Z-240827T1900Z/
Wexford MI-Grand Traverse MI-
257 PM EDT Tue Aug 27 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEXFORD AND GRAND
TRAVERSE COUNTIES WILL EXPIRE AT 300 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Michigan.
&&
LAT...LON 4425 8534 4439 8551 4472 8569 4477 8565
4477 8564 4480 8563 4481 8548 4489 8542
4488 8538 4483 8538 4481 8533
TIME...MOT...LOC 1857Z 269DEG 41KT 4473 8518 4446 8515 4413 8518
$$
SJCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:37 PM EDT, 26 minutes earlier. Its key messages:
- Multiple rounds of thunderstorms possible today and tonight, including the potential for severe storms. Best chance for severe storms capable of producing damaging winds will be late afternoon/evening.
- Hot and humid conditions again today.
- Cooler temps return Wednesday, rain chances at times through the end of the week.
Area forecast discussion, Aug 27, 1:37 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 137 PM EDT Tue Aug 27 2024 .KEY MESSAGES... - Multiple rounds of thunderstorms possible today and tonight, including the potential for severe storms. Best chance for severe storms capable of producing damaging winds will be late afternoon/evening. - Hot and humid conditions again today. - Cooler temps return Wednesday, rain chances at times through the end of the week. && .UPDATE... Issued at 1045 AM EDT Tue Aug 27 2024 The forecast continues to be challenging with high uncertainty in what to expect for todays forecast. Radar returns show storms developing and tracking across Wisconsin towards Lake Michigan. Some of these storms should take more of a southerly track and others should largely dissipate before reaching the northern Lake MI coastline. Thinking that clearing should occur in the next few hours with a break in activity before another wave of showers/ storms come later this evening into tonight with satellite imagery already showing signs of clearing behind the morning wave (aside from the storms that developed across Wisconsin). Given the uncertainty in cloud cover, deciding to hold off on raising any temperatures for today, leaving heat index values borderline Heat Advisory criteria for areas near Saginaw Bay. && .SHORT TERM /THROUGH TONIGHT/... Issued at 430 AM EDT Tue Aug 27 2024 Pattern Synopsis: Ridging will continue to fold over the Great Lakes this morning as a shortwave embedded in the main flow punches overhead. A more pronounced shortwave will slide over the Midwest today, eventually working over the Great Lakes this evening/tonight. Ascent provided by this feature aloft will help support weak low pressure/elongated surface pressure falls along the cold front stretching from northern Quebec back SW across the Midwest. This cold front is expected to swing across northern Michigan this evening. Forecast Details: Multiple rounds of storms possible, including potential severe storms -- Tricky forecast scenario is set to unfold today across the area with relatively high uncertainty at such a short lead time. Unsurprisingly, latest model guidance continues to struggle handling ongoing storms across Lake Michigan and western Michigan. Current confidence is that a general weakening trend will be observed over the next few hours this morning. Despite ample buoyancy aloft, unfavorable shear profiles, especially in the low levels, will struggle to support the ongoing line of storms with time. However, gusty winds and frequent lightning will still be possible this morning with the strongest portions of the line segment. Should storms continue to weaken as expected, a break in shower/storm activity would be likely for much of northern Michigan by late morning through most of this afternoon. The aforementioned lead shortwave will be pushing through the region, leaving a brief period of subsidence aloft on the backside of the wave. When combined with near-surface convective inhibition, additional thunderstorm development across northern Michigan this afternoon appears increasingly unlikely, and have cut back on PoPs accordingly during this timeframe. The most likely period for additional thunderstorms capable of producing severe weather will be late this afternoon through this evening with storms that may fire across northern Wisconsin/western U.P. along the aforementioned cold front. The second wave will be punching across this region during this time, providing support aloft for developing storms. Said storms would likely track along an instability gradient draped generally from west to east into northern lower Michigan characterized by around 1,000-2,500 J/kg MUCAPE, and will be in presence of much more favorable deep-layer shear between 40-50 kts -- and even 30-40 kts of 0-3km shear. The primary hazard with storms late this afternoon/evening will be damaging wind gusts. Relatively warm temperatures through the profile along with a likely linear convective mode will make large hail formation across northern Michigan less likely. Given strong low-level shear and potential for surface based instability, a low- end tornado will be in place -- especially on the north end of any bowing structures that may materialize. Torrential rainfall will also be possible for brief periods of time with PWAT values approaching 2". Be sure to stay tuned to the latest forecast for updates throughout the day as expectations in severe storm potential and timing may change. Hot and humid conditions today -- One more day of hot and humid conditions are expected across northern Michigan today. Evolution of morning storms and associated cloud cover makes the extent of potentially dangerous heat across the area today uncertain. However, confidence is highest in hot and humid conditions near Saginaw Bay. Should confidence continue to increase in heat indices exceeding 100 degrees, a Heat Advisory may be needed across parts of this area. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 430 AM EDT Tue Aug 27 2024 Pattern Synopsis / Forecast: The slow breakdown of the thermal ridge will commence as a flattening wave brings a cold frontal boundary through the region, at least bringing slightly cooler and somewhat less humid air to the region. Persistent zonal flow on Wednesday should force a series of embedded shortwaves through the region, with focus on the cold frontal boundary slowly moving south and becoming quasi stationary as it makes it south of the I-80 corridor from Chicago to Cleveland. Secondary ridge axis (not as robust as the one overhead) will move overhead on Thursday, though with an approaching shortwave cresting the ridge again, expecting another influx of moisture and instability to set off another round of showers and thunderstorms Thursday night into Friday. This wave likely lifts north of the region and closes off east of Hudson Bay, installing a much more vigorous longwave troughing regime for the Labor Day weekend... and potentially supplying the region with a much more autumnal feel as we head into Labor Day itself. Primary Forecast Concerns: When the Humidity will Finally Leave: To put it simply, it may feel markedly better Wednesday as a brief intrusion of less humid air passes through the region (compared to the asinine low-to-mid 70s dewpoints we are currently contending with in places)... but considering dewpoints will still be in the 60s for the most part, certainly not a "crisp" airmass by any means. A surge of moisture will bring about another humid day Thursday, but the passage of the cold frontal boundary late Thursday night into Friday should deliver the knockout blow to this persistent humid regime for the holiday weekend. Highs in the 60s and 70s Wednesday... warming to the upper 70s - mid 80s Thursday... lower 70s to lower 80s Friday and Saturday, followed by 60s and 70s Sunday and beyond. Lows remain somewhat muggy in the mid 50s to mid 60s Wednesday / Thursday nights... followed by a stretch of lows in the 40s and 50s for the weekend. Rain Chances: Latest guidance continues to paint a series of post- frontal shortwaves passing through on Wednesday, which, while it will certainly be cooler, it will not be rain free for the most part. Looks like some overcast, grungy sprinkles / light rain showers are probably the rule most of Wednesday. We likely dry out Thursday during the day, but as a cold front approaches and interacts with potentially 1,000 J/kg of MLCAPE, certainly enough to spark off some showers and thunderstorms if activity can sustain itself through the overnight hours. With potential for 30-40kts of shear, suppose that a rogue stronger storm cannot be ruled out, but at this juncture, severe storms look unlikely. Heading into Labor Day, it looks dry for the most part, but with the cooler airmass settling in over the warmer lakes, suppose a brief shower or two may become possible later in the holiday weekend. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 137 PM EDT Tue Aug 27 2024 Ongoing storms are expected to track into the Lake MI coastline towards KMBL. Ahead of these storms, westerly winds have increased with gusts to 15 kts for some across northern lower with higher winds expected for KMBL as the line tracks through. MVFR/IFR CIGs are expected to move into much of northern lower this evening and tonight as another round of potential storms work into the area. Southwest to west winds look to turn to northwest winds later today/this evening as a cold front moves across the region. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && UPDATE...NSC SHORT TERM...DJC LONG TERM...HAD AVIATION...NSC
Hazardous weather outlook, Aug 27, 2:02 PM EDT, 1 minute before
Hazardous Weather Outlook National Weather Service Gaylord MI 202 PM EDT Tue Aug 27 2024 MIZ016>018-020>036-041-042-086>088-095>099-281815- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 202 PM EDT Tue Aug 27 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Strong to severe storms will be possible across northern Michigan this afternoon and evening. Primary hazard will be damaging wind gusts. The potential for a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281815- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 202 PM EDT Tue Aug 27 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Strong to severe storms will be possible this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 27, 9:55 AM EDT, 4 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
955 AM EDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 NNE Otsego Lake State 44.96N 84.68W
08/27/2024 M1.08 Inch Otsego MI Cocorahs
Cocorahs station MI-OT-17 Gaylord 4.1 S.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:38 AM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 27, 3:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Aug 27, 3:55 AM EDT | Special Marine Warning | APX | 65 min | |
| Aug 27, 3:58 AM EDT | Special Weather Statement | APX | Wexford | 62 min |
| Aug 27, 1:06 PM EDT | Special Marine Warning | APX | 84 min | |
| Aug 27, 1:34 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 56 min |
| Aug 27, 3:19 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 56 min |
| Aug 27, 3:33 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw, Roscommon | 57 min |
| Aug 27, 3:45 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 60 min |
| Aug 27, 4:10 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 35 min |
| Aug 27, 4:14 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 61 min |
| Aug 27, 4:16 PM EDT | Special Marine Warning | APX | 89 min | |
| Aug 27, 5:44 PM EDT | Special Marine Warning | APX | 19 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.